Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Midland/Odessa, TX

September 10, 2003Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 10, 2003, 8:59 PM CDT for Mitchell County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 8:59 PM CDT (01:59 UTC)
Expired
Sep 10, 2003, 9:45 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 110159
SVRMAF
TXC335-110245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MITCHELL COUNTY IN WEST TEXAS

* UNTIL 945 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER COLORADO CITY...MOVING NORTHEAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  COLORADO CITY AND LORAINE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3229 10080 3243 10096 3252 10089 3253 10083
          3253 10064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:58 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Sep 10, 2:58 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT WED SEP 10 2003

.SHORT TERM...
A STRONG MID AND UPPER LEVEL TROUGH TRANSLATING EAST ACROSS THE
CENTRAL ROCKIES WILL BE THE MAIN WEATHER FEATURE OF INTEREST FOR THE
SHORT TERM FORECAST. UPPER AIR ANALYSES ALONG WITH WV SAT LOOP
REVEAL A STRONG JET ROTATING AROUND THE SOUTHERN PERIPHERY OF THIS
TROUGH. THE SYSTEM IS ALSO PACKING SOME COOL AIR AS A COUPLE OF
SITES OVER THE HIGHER TERRAIN OF THE COLORADO ROCKIES HAVE BEEN
REPORTING SNOW THIS MORNING. CONVECTION IS ONCE AGAIN EXPECTED FOR
OUR AREA. WE EXPECT STORMS TO FIRE OVER THE HIGHER TERRAIN OF THE
WESTERN CWA GIVEN ADEQUATE MOISTURE...DAYTIME HEATING AND 7H-5H
LAPSE RATES NEAR 7.5C/KM. MULTICELL STORMS ARE ANTICIPATED THIS
EVENING AND A FEW MAY BECOME SEVERE PRODUCING HAIL/STRONG WINDS
GIVEN RELATIVELY LOW WET-BULB ZERO HEIGHTS AND INVERTED-V FORECAST
SOUNDINGS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE TONIGHT AS THE
LOW-LEVEL JET CRANKS UP AND MID-LEVEL WINDS INCREASE AS THE UPPER
TROUGH NEARS THE AREA. IN GENERAL...THE CURRENT POP STRUCTURE LOOKS
GOOD AND WE WILL ALSO CONTINUE THE SEVERE WORDING IN THE ZFP. WIND
GRIDS GENERALLY LOOK FINE...EXCEPT OVER THE GUADALUPE MOUNTAINS
WHERE WE ANTICIPATE SLIGHTLY STRONGER WINDS THAN THE PREVIOUS
FORECAST. MIN TEMPS WERE ALSO RAISED GIVEN PROGGED DEW POINTS/CLOUD
COVER.

&&

.LONG TERM...
MODELS INITIALIZED FAIRLY WELL ON UPPER LVL LOW CURRENTLY OVR WY...
AS WELL AS ASSOCIATED PAC FRONT EXTENDING FM SW AZ...TO CNTRL CO...TO
WRN ND.  AS SUCH...FRONT SHOULD BE THRU SE NM BY MID AFTERNOON THU...
BUT STILL THINK MODELS ARE UNDERESTIMATING IT A BIT ON TIMING.  WILL
CONTINUE CONCENTRATING BEST CHANCES IN THE SE ZONES ALONG WHERE
FRONT MAY SLOW A BIT AS THE DAY PROGRESSES.  H85 TEMP PROGS
INDICATE COOLER AIR BEHIND THE FRONT SHOULD BRING TEMPS THU TO
SEASONAL NORMALS...ALTHOUGH GUIDANCE PRODUCTS VARY CONSIDERABLY ON
JUST HOW CLOSE.  WILL USE A BLEND...GOING ON H85 ETA PROGS...WHICH
INITIALIZED WELL.

AS FRONT EXITS SE THU EVENING...CONVECTIVE ACTIVITY SHOULD BEGIN
TAPERING OFF NW-SE. BELIEVE FRONT WILL MOVE FAST ENOUGH TO YANK POPS
FM THE 4TH PD...AND WILL KEEP FRI DRY UNDER GOOD SUBSIDENCE AS TROUGH
AXIS PASSES.  ZONAL FLOW ENSUES FRI-SAT...BEFORE A SECONDARY
TROUGH MOVES THROUGH THE FA AND BACKDOORS ANOTHER FRONT SUNDAY
MORNING.  THIS LOOKS TO BE A MORE POTENT FRONT...AND SHOULD RESULT
IN THE COOLEST TEMPS FOR THE AREA SINCE LAST SPRING...ABOUT MID 70S
FOR KMAF.  CONSIDERING THE CONSISTENT TIMING/STRENGTH OF THIS FRONT
BETWEEN GFS MODEL RUNS...HAVE INCREASE POPS SUN BY 10 PCT.

GRADUAL WARMUP SHOULD FOLLOW THROUGH THE EXTENDED.  MRF HINTS AT
BRINGING A WEAK TROUGH N OF THE AREA TUE NIGHT...BUT THE EURO IS
MUCH SLOWER WITH THIS FEATURE.  GIVEN THE DISAGREEMENT...WILL KEEP
REST OF THE EXTENDED DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 71 83 60 77 / 40 40 10 00
CNM 63 83 54 81 / 30 20 10 00
MRF 57 81 49 73 / 30 30 20 00
FST 71 87 58 78 / 30 40 20 00

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

06/44
Hazardous weather outlook, Sep 10, 2:30 PM CDT, 6 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS MAY BE REQUESTED THIS EVENING.

PLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:54 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell66 min
Sep 10, 8:27 PM CDTSevere Thunderstorm WarningMAFScurry63 min
Sep 10, 11:39 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry56 min
Sep 11, 6:51 PM CDTSevere Thunderstorm WarningMAFJeff Davis24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.